West Virginia, 2010Flash Flood and Hail in West Virginia, July 18, 2010
July 18, 2010 · NWS RLX · 5 events in 2 counties and zones
Rounds of showers and thunderstorms were common from the 18th into the 19th. The area was in the humid air well south of a cold front sagging south from the Great Lakes Region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rounds of showers and thunderstorms were common from the 18th into the 19th. The area was in the humid air well south of a cold front sagging south from the Great Lakes Region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 18, 12:51 PM EST, 39 minutes earlier.
Area forecast discussion, Jul 18, 12:51 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
151 PM EDT SUN JUL 18 2010
.SYNOPSIS...
WE STAY ON SOUTHERN EDGE OF THE WESTERLIES THROUGH AT LEAST
THURSDAY...WITH SEASONABLY WARM TEMPERATURES...PASSING
DISTURBANCES...AND OCCASIONAL THUNDERSTORMS.
&&
.NEAR TERM /THROUGH TONIGHT/...
UPDATE...
A LITTLE BIT OF A BREAK WITH ONLY A FEW PINHEAD CELLS TO THE
EAST...BUT THE BREAK MAY NOT LAST TOO LONG. ATMOSPHERE HAS NOT
BEEN WORKED OVER AS EXTENSIVELY AS YESTERDAY WITH THE STRONGER MCS
THAT ROLLED THROUGH AS EVIDENCED BY THE CURRENT CIN ESTIMATES.
THEREFORE...COULD SEE CONVECTION FIRE AT ANY MOMENT...WITH CU
FIELDS NOW FORMING TO THE SOUTHWEST.
PREVIOUS DISCUSSION...
CHALLENGING FORECAST CONTINUES FOR OUR REGION WHICH LIES UNDER THE
SOUTHERN EDGE OF THE WESTERLIES ALOFT. THE MAIN SYNOPTIC BOUNDARY IS
WELL NORTH OF OUR AREA AND HARD TO TIME UPPER DISTURBANCES CONTINUE
TO RIDE ACROSS OUR AREA. THE MODELS ARE QUITE NOISY IN THIS PATTERN.
ONE SUCH DISTURBANCE IS SEEN NOW IN THE FORM OF A CLUSTER OF
THUNDERSTORMS THAT HAVE DEVELOPED OVER SOUTHEAST OHIO...MOVING EAST.
ALTHOUGH THERE ARE LIKELY OUTFLOW BOUNDARIES ACROSS THE AREA FROM
PREVIOUS CONVECTION THAT MAY INFLUENCE THIS CLUSTER OF STORMS...THE
MOVEMENT OF THIS CLUSTER IS EXPECTED TO HAVE SOME SOUTHEAST
COMPONENT AS IT TRIES TO BUILD INTO THE MOIST FEED. THUS...CAT POPS
THIS MORNING MAINLY ACROSS THE NORTH...TRENDING TOWARD THE CENTRAL
WEST VIRGINIA MOUNTAINS BEFORE THE CLUSTER WEAKENS MID MORNING. WILL
ADD LOCALLY HEAVY RAINS TO THIS AREA.
BEYOND THIS...MAINLY A DIURNAL PATTERN FOR CONVECTION THIS AFTERNOON
IN THE QUITE MOIST AND UNSTABLE AIR. GOING GENERAL CHANCE POP THIS
AFTERNOON. NEXT UPPER FEATURE MODELS LATCH ONTO IS A SIGNIFICANT
UPPER LEVEL DISTURBANCE DROPPING SOUTHEAST FROM THE UPPER MIDWEST
TONIGHT. THIS DISTURBANCE ACTIVATES A MESOSCALE CONVECTIVE COMPLEX
VICINITY THE FRONT THIS AFTERNOON...THEN DROPS IT EAST SOUTHEAST
OVER OUR AREA LATER TONIGHT. RAISING POPS TO LIKELY...MAINLY
NORTHWEST HALF TONIGHT...BUT A STORM CANNOT BE RULED OUT ANYWHERE AT
ANY TIME. ALTHOUGH LOCALLY HEAVY RAINS ARE POSSIBLE...TOO EARLY TO
JUMP ON ANY AREAL FLOOD WATCH...GIVEN THE FEATURES ARE PROGRESSIVE.
GOING JUST A BIT ON THE COOLER SIDE OF GUIDANCE TODAY. THINK THERE
WILL BE MORE SUNSHINE BEHIND THIS MORNING CLUSTER OF STORMS. FOR
TONIGHT...DEFINITELY ON THE MILDER SIDE OF TEMP GUIDANCE.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
MODELS AGREE ON WELL MARKED WAVE CONTINUING THROUGH THE AREA MONDAY
MORNING TO EARLY AFTERNOON...AND A FEW HOURS FASTER COMPARED TO
PRIOR RUNS. MESOSCALE INFLUENCES WILL NO DOUBT MESS AROUND WITH
DETAILS OF EVENTUAL TIMING AND PLACEMENT...BUT WITH THAT YET TO BE
REVEALED...I HAVE PLACED THE HIGHEST POPS /LIKELY/ COINCIDING WITH
VORTICITY AXIS AS IT SWINGS THROUGH. CAPE VALUES OF 2000-3000 J/KG
EVIDENT IN MODELS...GFS AS USUAL THE HIGHEST WITH SOME LOCATIONS
EVEN AROUND 4000 J/KG MUCAPE. HOWEVER...WITH TIMING OF WAVE...LOTS
OF CLOUDS AROUND AND AGAIN...MESOSCALE INFLUENCES.
GIVEN THE ABOVE...WITH PRECIPITABLE WATER AROUND 2 INCHES AND
WSW-ENE VORTICITY AXIS SLOWING DOWN AS IT SINKS SOUTH...WILL HAVE TO
CONSIDER POTENTIAL FOR WATER PROBLEMS ESPECIALLY FOR AREAS THAT ARE
ALREADY WET FROM RECENT RAINS. NOT VERY MUCH SHEAR MONDAY...BUT WITH
SOUNDINGS SHOWING WIDE CAPE...UPDRAFT STRENGTH COULD LEND ITSELF TO
STRONG TO MARGINALLY SEVERE CLUSTERS OF STORMS.
WAVES NOT AS OBVIOUS IN THE MONDAY NIGHT THROUGH TUESDAY NIGHT
PERIOD...BUT GENERAL PATTERN SIMILAR. THAT IS...WE REMAIN IN THE
SOUTHERN PERIPHERY OF THE WESTERLIES...AND ANY WEAK WAVE WILL BE
ABLE TO HARNESS INSTABILITY OF OUR AIR MASS. UPSTREAM COMPLEXES WILL
BE ABLE TO ADVECT THROUGH OUR REGION.
I AGAIN USED BIAS CORRECTED CONSENSUS OF MODELS FOR HIGH
TEMPERATURES MONDAY-TUESDAY...WHILE OPTING FOR WARM SIDE OF GUIDANCE
FOR LOW TEMPERATURES.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
BELIEVE THIS FRONT WILL STALL ACROSS THE AREA FOR FEW DAYS NEXT
WEEK. KEPT CHANCE POPS THROUGH THURSDAY PER A SERIES OF UPPER
WAVES EXPECTED TO PASS ON TOP OF THIS BOUNDARY.
DECREASED POPS TO SLIGHT CHANCE THURSDAY NIGHT AND FRIDAY AS HIGH
PRESSURE BUILDS ACROSS THE GREAT LAKES REGION PUSHING THE BOUNDARY
FURTHER SOUTH OF THE AREA.
WENT WITH A BLEND OF BCSREF AND BCCONSAII FOR LOWS...AND BCGMOS
FOR HIGHS AS THEY REFLECT BETTER TEMP FLUCTUATIONS DUE TO CLOUD
COVER AND PCPN THROUGH THE PERIOD.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
SCATTERED CB EXPECTED THROUGH THE EVENING WITH HIGH END MVFR/LOW
END VFR CEILINGS...WITH BRIEF IFR POSSIBLE IN STORMS. BOUNDARY
WILL SINK SOUTH TONIGHT BRINGING ANOTHER CHANCE OF CONVECTION
AFTER MIDNIGHT...AND WILL LINGER INTO MONDAY. HAVE CARRIED CB
THROUGH THE MAJORITY OF THE FORECAST. AMENDMENTS LIKELY WITH THE
NATURE OF THE DEVELOPING STORMS THAT ARE EXPECTED.
AFTER 18Z MONDAY...
IFR CONDITIONS POSSIBLE IN OCCASIONAL SHOWERS/THUNDERSTORMS THROUGH
MIDWEEK...BUT ESPECIALLY MONDAY.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...MDP/JMV
NEAR TERM...26/JMV
SHORT TERM...MDP
LONG TERM...MDP/ARJ
AVIATION...26
Hazardous weather outlook, Jul 18, 3:27 AM EST, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
427 AM EDT SUN JUL 18 2010
KYZ103-105-VAZ003-004-WVZ005>011-013>020-024>040-046-047-190830-
BOYD-LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-
WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
427 AM EDT SUN JUL 18 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
POSSIBLE HEAVY RAINS FROM PERSISTENT THUNDERSTORMS MAY LEAD TO A
FLASH FLOOD WATCH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
KYZ101-102-OHZ066-067-075-076-083>087-190830-
GREENUP-CARTER-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-
MEIGS-GALLIA-LAWRENCE OH-
427 AM EDT SUN JUL 18 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND
SOUTHEAST OHIO.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH LARGE HAIL
AND DAMAGING WINDS TODAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
POSSIBLE HEAVY RAINS FROM PERSISTENT THUNDERSTORMS MAY LEAD TO A
FLASH FLOOD WATCH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 18, 1:00 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
200 PM EDT SUN JUL 18 2010
WVZ015-027-181900-
CLAY WV-KANAWHA WV-
200 PM EDT SUN JUL 18 2010
...THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL AFFECT NORTHERN
KANAWHA AND SOUTHERN CLAY COUNTIES...
AT 154 PM EDT...THUNDERSTORMS WITH VERY HEAVY RAINFALL WERE ALONG A
LINE FROM 5 MILES SOUTHWEST OF CLAY TO 12 MILES NORTHEAST OF
CHARLESTON TO 11 MILES NORTH OF CHARLESTON...MOVING EAST AT 10 MPH.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. SMALL HAIL IS ALSO POSSIBLE.
THESE STORMS WILL STAY OVER MAINLY RURAL AREAS OF CENTRAL CLAY COUNTY
AND NORTH CENTRAL KANAWHA COUNTY. THE SISSONVILLE AREA WILL ALSO BE
AFFECTED.
THIS WILL IMPACT THE FOLLOWING INTERSTATES
...I-77 BETWEEN MILE MARKERS 110 AND 117 IN WEST VIRGINIA...I-79
BETWEEN MILE MARKERS 7 AND 21.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3861 8168 3856 8163 3859 8156 3858 8150
3855 8148 3855 8135 3852 8126 3847 8097
3834 8105 3833 8109 3848 8173 3852 8175
30Event by event
3 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Kanawha
- When
- July 18, 1:30 PM EST to 2:15 PM EST
- Where
- Kanawha County, Sissonville to 1.8 mi WNW of Sissonville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 38.530, -81.630
Near Sissionville, Spring Branch Creek flooded a grocery store parking lot with 2 feet of fast moving water. In the same vicinity, the exit ramp road off the Interstate 77 was covered with 1 to 2 feet of water.
Thunderstorm Wind, Kanawha
- When
- July 18, 1:40 PM EST
- Where
- Kanawha County, (Crw) Yeager Arpt
- Measured
- 49 kt (56 mph) measured gust
- Property damage
- $2,000
- Reported by
- ASOS
- Coordinates
- 38.370, -81.600
The airport measured a gust to 56 mph.
Hail, Wood
- When
- July 18, 4:20 PM EST
- Where
- Wood County, 3 mi SW of Williamstown
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.369, -81.490
Hail, Wood
- When
- July 18, 4:30 PM EST
- Where
- Wood County, Boaz
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.370, -81.480
Hail, Wood
- When
- July 18, 4:30 PM EST
- Where
- Wood County, Williamstown
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.400, -81.450
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, July 18, 20102 deaths · 1 in hail · 7 events
- Tornado and Flash Flooding in Missouri, July 18 to 21, 20101 death · 2 injured · $400,000 · EF0 · 25 events
- Heat in Illinois, July 18, 20101 death · 1 event
- Flooding in Iowa, July 18 to 31, 2010$870,000 · 10 events
- Tornado and Damaging Winds in Michigan, July 18, 2010$300,000 · EF0 · 3 events
- Damaging Wind and Heavy Rain in Georgia, July 18, 2010$303,000 · 50 kt wind · 2 events
- Tornado and Hail in Michigan, July 18, 2010$115,000 · EF0 · 14 events
- Hail and Damaging Winds in Montana, July 18, 2010$120,000 · 1.75 in hail · 6 events
- Damaging Wind in Kentucky, July 18, 2010$100,000 · 55 kt wind · 1 event
- Damaging Wind in Tennessee, July 18, 2010$75,000 · 82 kt wind · 1 event
- Tornado and Hail in Michigan, July 18, 20101 injured · $34,000 · EF0 · 4 events
- Tornado and Damaging Wind in Wisconsin, July 18, 20101 injured · $30,000 · EF0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244937, 244938, 244954, 244936, 244951.